Mum unaware her epilepsy drugs could harm her twins

share

Source:

1 NEWS

An Auckland mother is calling for greater awareness about the links between some epilepsy drugs and birth defects.

Denise Astill says she was unaware her medication could harm her twins.

And her call for better communication between doctors and patients has won some high level support.

Denise Astill says she was unaware her medication could harm her twins.
Source: 1 NEWS

Jazmyn and Natasha hang out like typical teens, but birth defects have impaired their development.

"I worry about so much for them," mum Denise told ONE News.

"The thing I worry about most is their independence and their safety."

The twins have ACC cover for life for foetal valproate syndrome - FVS - linked to the anti-epilepsy drug 'Epilim' which their mother took during pregnancy.

Ms Astill says she wasn't told of the risks and she is calling for better dialogue between doctors and epilepsy sufferers considering parenthood.

Uncontrolled epilepsy is more dangerous to you and your baby than a pregnancy taking valproate."
Medsafe Group manager Stewart Jessamine

Health professionals also want doctors and patients to be in sync from the beginning, saying the combination of epilepsy and pregnancy is complex and often difficult to manage.

"Uncontrolled epilepsy is more dangerous to you and your baby than a pregnancy taking valproate. So there's always going to be an informed discussion that needs to take takes place between you and your doctor," Medsafe Group manager Stewart Jessamine said.

"It's about changing that relationship...it becomes a true partnership rather than doctor always knows best," Dr Jessamine said.

But Ms Astill says it's a wider issue as anti-seizure drugs are sometimes prescribed for people who might have a mental health condition, nerve condition or migraines.

"The thing is they might not even know they're on an anti-epileptic drug."

loading error

refresh